During a period of four months, we encountered three patients with prolonged periods of behavioral aberrations and intellectual impairment lasting up to two months. The cause in all three cases was a prolonged epileptic seizure. A striking feature was the patients' dramatic appearance, which was characterized by a trance-like, stuporous state, closely resembling a "drug trip" or severe psychiatric disorder.
—A 50-year-old woman was examined because of postoperative "stupor and nausea." Since childhood she had had both petit mal and grand mal epilepsy that were fairly well controlled with diphenylhydantoin and phenobarbital; minor staring spells, however, occasionally occurred at the time of menses. On this occasion, the patient was hospitalized for a vaginal hysterectomy to correct a prolapsed uterus. Her last dose of oral anticonvulsants was given on the night before surgery, and 100 mg of diphenylhydantoin was administered intravenously during the operation. The patient never
Saper JR, Lossing JH. Prolonged Trance-Like Stupor in Epilepsy: Petit Mal Status, Spike-Wave Stupor, Spaced-Out Status. Arch Intern Med. 1974;134(6):1079–1082. doi:10.1001/archinte.1974.00320240113015
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: